1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

What to do about red stools?

Question of the Week

By

Updated April 16, 2014

Q. My 9 month old has been on Omnicef™ for an ear infection for 4 days. She is much better, but she now has red stools. Is it blood? Should I stop the antibiotic?

A. Bloody stools can be a complication of being on antibiotics, which can cause an infection of the intestinal tract called C. difficile. Other symptoms usually include abdominal pain, weight loss, diarrhea (often bloody), fever and decreased appetite.

However, since you say that she is feeling better, an infection with C. difficile is unlikely. Instead, she is probably just having a common side effect that notoriously happens to kids who take Omnicef™ (cefdinir), which is having orange or red stools. Supposedly this happens because of the way Omnicef™ interacts with iron in your child's diet.

Still, it is probably not safe to just assume that the red stool isn't really caused by blood. Instead, call your doctor and ask if you can bring in a dirty diaper to have it tested. This is a simple test that your Pediatrician should be able to do in their office (stool guiac test). If the stool test doesn't show any blood in the red stools, then you can likely continue the Omnicef™.

Since Omnicef™ is becoming more widely used because of its good taste, once a day dosing and effectiveness against stubborn ear infections, it is important to be aware of this possible side effect.

And remember that you should always talk with your Pediatrician before stopping any medication that has been prescribed to your child.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.